Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 6, 2022, 4:46 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 4:46 PM MDT (22:46 UTC)
- Expired
- Jul 6, 2022, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 3561 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WGUS55 KABQ 062246
FFWABQ
NMC033-047-055-070145-
/O.NEW.KABQ.FF.W.0052.220706T2246Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
446 PM MDT Wed Jul 6 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak and Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 745 PM MDT.
* At 446 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak and Calf Canyon Burn Scar.
Between 0.1 and 0.25 inches of rain have fallen. Additional
rainfall amounts of 0.25 to 0.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak and Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio in Guadalupe County and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak and Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
152 follow-up statements
500
WGUS75 KABQ 070011
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
611 PM MDT Wed Jul 6 2022
NMC033-047-055-070145-
/O.CON.KABQ.FF.W.0052.000000T0000Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
611 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR REMAINS IN EFFECT UNTIL 745 PM MDT THIS EVENING FOR SOUTH
CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 611 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak and Calf Canyon Burn Scar. Between 0.1
and 0.25 inches of rain have fallen. Additional rainfall amounts of
0.1 to 0.25 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak and Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio in Guadalupe County and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 15.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak and Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
15184
WGUS75 KABQ 070146
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
746 PM MDT Wed Jul 6 2022
NMC033-047-055-070156-
/O.EXP.KABQ.FF.W.0052.000000T0000Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
746 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR HAS EXPIRED FOR SOUTH CENTRAL TAOS, WESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:42 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 6, 3:42 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 342 PM MDT Wed Jul 6 2022 .SYNOPSIS... High pressure aloft has been east of New Mexico, but it will slowly begin to build closer to the the state over the next few days. This will introduce drier air into most of the northwestern half of the state through the end of the week, leading to fewer showers and thunderstorms there. In contrast, a moist cold front will enter northeastern New Mexico, leading to an increase in shower and thunderstorm activity, particularly on Thursday and Friday. By this weekend, shower and thunderstorm activity will continue to redevelop each afternoon over the mountainous areas of New Mexico with isolated to scattered storms occasionally filling into adjacent valleys and nearby locations. Temperatures will tend to stay within a few degrees of seasonal averages for early July. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... Generally speaking, a meager crop of showers and thunderstorms have been the rule today, though a spotty locations have picked up a half inch to an inch of rain or more. As dry air aloft has pushed into western NM from the southwest, instability is increasing aloft, so while there will be few storms, they will continue to have the potential for heavy rain. Some mixing later this afternoon and evening will allow dewpoints to drop several degrees. Most storms will diminish with the loss of daytime heating around sunset. A backdoor cold front will push into northeast NM overnight and low level moisture will increase behind it. This may set the stage for an increase in thunderstorm activity across northeast NM Thursday afternoon. Storms may initiate along the east slopes of the Sangre de Cristo Mtns in the vicinity of the Hermits Peak/Calf Canyon burn scar before shifting eastward onto to the plains and becoming a cluster of storms. Should any upslope flow take shape onto the east slopes of the Sangre de Cristo Mtns as the backdoor front, chances will increase for heavy rain and flash flooding on the HPCC (and Cooks Peak) burn scars. Additionally, strong mid level lapse rates/modest CAPE values suggest a strong or severe storm is possible across northeast NM as well. Hail would be the main concern, followed by gusty outflows. Sufficient moisture will also remain across south central NM, keeping chances relatively higher for thunderstorms across the south central mtns. Meanwhile across western NM, dry air will continue to invade and daytime mixing will allow dewpoints to drop into the 20s! This will preclude storms from developing across western NM. The drier air across western NM will also allow low temperatures to fall below normal Thursday night. LONG TERM...(FRIDAY THROUGH WEDNESDAY)... Friday's convection will favor areas along and east of the central mountain chain with the remnant whereabouts of the backdoor cold front dictating the location, nature and convective mode. Model consensus, is generally pointing to a northward retreat of the convectively aided front, meaning that a south southeasterly wind component would be expected in the late afternoon. This would introduce some upslope on southeast faces of the central mountain chain and especially the Sangre de Cristos where convective initiation would be expected. The upper high would be strengthening and centering over northern NM by this time with central heights of 596-597 decameters that might induce subsidence and further suppress convection, particularly over northwestern zones where drier air will be entrenched. The upper high is modeled to strengthen more to 599-600 decameters over CO by Saturday. This along with a loss of prolonged easterly upslope and the continued dry air over the northwestern half of the state will continue to act as inhibitors for convection, but isolated to scattered cells are still expected to generate over most of the high terrain zones. The upper high will then weaken some on Sunday, becoming more ill- defined while some of the moisture filters its way back northwestward. This leave more homogeneous dewpoint and PWAT readings over the forecast area with convective initiation also occurring on higher terrain areas a bit farther northwest. Still, the coverage will likely be limited to scattered on Sunday. The upper high then takes a tour of the Four Corners early next week with heights generally staying between 593 to 596 decameters. In addition, another backdoor cold front will enter northeastern NM Monday night into early Tuesday, yielding an increase in dewpoints/PWATs, upslope and consequently convection. 34/52 && .FIRE WEATHER... No critical fire weather concerns are expected for the next 7 days. Storm coverage will increase across northeast NM on Thursday thanks to a boundary pushing in from the north. Meanwhile, drier air will continue to invade western NM limiting thunderstorm potential across the west. Storms will generally move toward the east and northeast on Thursday around 5 to 10 mph. Storm coverage will increase further on Friday across eastern NM, while still remaining relatively dry across the west. Storm motions on Friday will be slow and erratic early, before drifting toward the east or southeast late in the afternoon. The upper high will drift around the NM/CO border this weekend before repositioning near the Four Corners early next week. The proximity of the high will keep storm motions weak, but daily rounds of thunderstorm activity are expected. Once the high shifts to the Four Corners Monday, there will be opportunities for backdoor cold fronts to amplify storm coverage across eastern NM throughout the week. 34 && .AVIATION... 18Z TAF CYCLE Isolated showers and thunderstorms have already started to develop across the western 2/3rds of NM. Storms will generally move toward the NE around 5-15kt today. Mid level dry air shifting into western NM today should limit storm coverage, as well as reductions in cigs/vsbys with what storms do develop, though some brief reductions are not out of the question. Wind gusts near 30kt will be possible with thunderstorms. Storms should diminish shortly after sunset with VFR conditions prevailing overnight. A backdoor cold front/outflow boundary will slide into NE NM overnight, which may set the stage for additional storms Thursday afternoon. 34 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 92 55 96 / 10 0 0 0 Dulce........................... 50 86 50 88 / 10 10 0 10 Cuba............................ 55 86 54 90 / 10 5 0 20 Gallup.......................... 51 88 44 93 / 5 0 0 10 El Morro........................ 53 82 48 86 / 10 0 0 20 Grants.......................... 49 87 49 89 / 10 0 0 20 Quemado......................... 53 84 55 88 / 10 5 0 30 Magdalena....................... 59 86 61 88 / 10 10 5 30 Datil........................... 54 83 55 86 / 10 10 5 30 Reserve......................... 54 91 57 94 / 5 10 5 30 Glenwood........................ 60 93 60 95 / 5 10 5 40 Chama........................... 48 80 47 82 / 20 20 5 20 Los Alamos...................... 60 82 61 85 / 10 10 5 30 Pecos........................... 58 86 58 85 / 5 20 10 50 Cerro/Questa.................... 48 82 50 83 / 20 30 20 40 Red River....................... 45 76 44 76 / 20 40 20 50 Angel Fire...................... 42 76 40 78 / 10 40 20 50 Taos............................ 52 85 52 87 / 10 20 10 40 Mora............................ 54 81 54 80 / 10 30 10 50 Espanola........................ 60 90 61 93 / 10 10 5 20 Santa Fe........................ 59 86 60 87 / 10 20 10 40 Santa Fe Airport................ 57 89 58 91 / 10 10 5 30 Albuquerque Foothills........... 67 91 66 92 / 10 5 0 30 Albuquerque Heights............. 66 93 68 94 / 5 0 0 20 Albuquerque Valley.............. 64 94 65 96 / 5 0 0 20 Albuquerque West Mesa........... 65 93 66 94 / 5 5 0 20 Belen........................... 63 94 65 96 / 5 5 0 20 Bernalillo...................... 64 95 64 96 / 5 5 0 20 Bosque Farms.................... 59 93 60 95 / 5 0 0 20 Corrales........................ 65 95 65 96 / 5 5 0 20 Los Lunas....................... 61 93 62 95 / 5 0 0 20 Placitas........................ 63 91 64 93 / 5 5 0 20 Rio Rancho...................... 66 92 66 94 / 5 5 0 20 Socorro......................... 67 95 67 97 / 10 5 0 30 Sandia Park/Cedar Crest......... 60 84 59 87 / 10 10 5 30 Tijeras......................... 61 88 62 90 / 10 10 5 30 Edgewood........................ 59 86 60 88 / 5 10 5 30 Moriarty/Estancia............... 54 88 54 90 / 5 10 5 30 Clines Corners.................. 59 86 58 86 / 5 20 10 40 Mountainair..................... 60 87 60 88 / 5 10 5 40 Gran Quivira.................... 61 88 61 88 / 10 20 5 40 Carrizozo....................... 65 90 65 90 / 10 30 5 50 Ruidoso......................... 59 82 59 82 / 20 40 10 60 Capulin......................... 56 85 57 83 / 20 50 30 60 Raton........................... 56 88 56 88 / 20 50 20 50 Springer........................ 59 89 58 89 / 10 40 20 50 Las Vegas....................... 57 87 55 85 / 5 30 10 50 Clayton......................... 63 90 63 89 / 10 40 30 40 Roy............................. 62 89 62 87 / 10 40 20 50 Conchas......................... 69 96 68 95 / 5 20 20 40 Santa Rosa...................... 68 94 66 93 / 5 20 10 40 Tucumcari....................... 69 99 68 97 / 5 20 20 30 Clovis.......................... 68 95 67 93 / 10 20 20 40 Portales........................ 69 97 69 96 / 10 20 20 40 Fort Sumner..................... 70 98 70 96 / 5 20 10 30 Roswell......................... 70 99 71 100 / 10 20 10 30 Picacho......................... 65 92 66 91 / 10 30 10 50 Elk............................. 62 88 62 86 / 10 40 10 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:13 PM MDT | Special Weather Statement | ABQ | De Baca | 32 min |
| Jul 5, 7:01 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 119 min |
| Jul 5, 7:38 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 112 min |
| Jul 6, 12:53 PM MDT | Areal Flood Advisory | ABQ | McKinley | 112 min |
| Jul 6, 1:13 PM MDT | Flash Flood Warning | ABQ | Lincoln | 92 min |
| Jul 6, 1:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 6, 1:54 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Jul 6, 1:57 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 51 min |
| Jul 6, 2:14 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
| Jul 6, 2:34 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 116 min |
| Jul 6, 2:38 PM MDT | Flash Flood Warning | ABQ | Colfax, Mora | 3 hr |
| Jul 6, 2:48 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, Sandoval | 117 min |
| Jul 6, 3:13 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley, Sandoval | 2 hr |
| Jul 6, 4:13 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 6, 4:34 PM MDT | Areal Flood Advisory | ABQ | Socorro | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.